CSN Login
Members Online: 9

tamoxfin

awalters
Posts: 8
Joined: Jun 2001

I am a 16 year breast cancer survivor. I had a modified radical mastomectomy with no lymph imvolvment. I feel blessed. At the time I didnot have any further treatments. Now I am being advised to look into taking tamoxfin to reduce the risk of breast cancer in other breast. Just wondering if anyone else has taken ths long after surgery and what if any side effects. I sure don't want to gain weight and have just come off estrogen and hot flashes are back but not as bad as before. Anything else I can look forward to.

bdean
Posts: 262
Joined: Feb 2001

You are an inspiration. So much recurrance talked about it. It is wonderful to hear from a 16 year survivor. You already know about the hot flashes from Tamoxifen--the only other side effect for me has been the occasional 'middle of the night' leg cramp. Several women have complained about this symptom and I did not have them before taking the Tamoxifen, so I am almost sure that it is causing them. Do you know if your tumor was estrogen positive? Maybe not since you have been on hormones. I really do not know what to advise if you have been free this long. I do know several people who are considering taking it because their mothers and/or aunts have had breast cancer; just as a precaution. It is a strong drug, and does have a potential for numerous side effects in some people. Hope someone else can be of more help.
God bless you,
Brenda

awalters
Posts: 8
Joined: Jun 2001

Thanks, Brenda for reply. I am seeing a great doctor, she also wants to talk with my two sisters about the preventive. Will see her again next week and I will decide. Things were simpler in a way years ago, not many choices. I do think it is important that we share our positive experiences with others. We all like to hear about the ones that are making it.
Love Annette

cruf
Posts: 931
Joined: Oct 2000

Hi! I'm a recent survivor and am presently taking Tamoxifin.Have been takinf it since Oct. 2000. The only side affect I've had has been hot flashes and they haven't been too bad. Had them alot at the beginning, then they almost disappeared now they're back! Wt. gain is common,according to my surgeon, but I've list weight so don't worry too much. Watch what you eat and exercise as much as you are able and this should help control weight. I feel I would rather endure the hot flashes than possibly having a recurrance. The other side affects are rare and can be closly monitored. Good luck! Keep in touch. Cathy

tcbangels's picture
tcbangels
Posts: 115
Joined: Jun 2001

I was on tamoxifen for 5yrs I went off of it in oct-2000 I was on it when it was a clinical trial, I did gain weight I'm not going to lie to you about that.My doctor told me it hits each person different , I was the one with weight gain.I gain about 70-75 lbs in 1yr.I want you to listen well though, I went on a low -carb diet in feb-1999, I was still taking tamoxifen & from feb-1999 to oct -2000 i lost 75lbs I'm off tamoxifen now & still losing.I miss taking tamoxifen because it help a lot for me to have some kind of hormone replacement.I don't know what to get now that I'm off tamoxifen,I can't take estrogen because they say it gives cancer cells so what are we to take.That was the only problemn I had with tamoxifen ,it didn't do nothing to me but gain wait I wish I could help you more
love in Christ Cheryl

awalters
Posts: 8
Joined: Jun 2001

Dear Cheryl, Thanks for input. Fortunately I am not really over weight now, we all would love to loose 10 ibs or so, but at my age 59 don't want to gain more I do walk at least 4 times per week at least 2 to 3 miles each time. Not much but does help feel better. Try real hard to watch diet anyway because of husband and cholostrol. Don't know about the harmone replacement, do you still have periods, or done menopause. I will always believe that the Birth Control Pills I took in the 60's back when they were stronger than now may have been a triger for my breast cancer.
Will see doctor next week and make a decision.

Love Annette

glo712
Posts: 6
Joined: Jul 2001

These are merely my personal thoughts. If you have been and still are clear of breast cancer after 16 years, you must be doing something right already. My mother (now deceased)took tamoxfin for 8 years between here first and second breast cancer. That was before they limited to 5 years. Since they will only give it to you for 5 years, is it really worth it for the side effects it brings with it. I would assume after 16 years your risk is really low. I had breast cancer 4 years ago and go back for my 4 year check up this month. I am not on tamoxifin. It was not recommended by my doctors at MD Anderson Cancer Center nor did I request their opinion. I wanted only healthy things in my body. Congratulations on being a 16 year success story. You give the rest of us hope. And that is truly what it is all about.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network